My mother is 66 years old and she had got her heart bypass done. From the day one she has itching allover the body. When she informed the doctors they said all will get subsidised during the course of time. But still now, after 45 dyas the itching has not stopped. There are no rashes or dryness in the skin.
Can you tell what could be the probable reasons for this and suggest some remedy.
you could try an antihistamine such as 4mg piriton. This is used for such things as hayfever and is excellent for itching too. It can cause drowsiness until you get adapted to them, some people such as myself feel no effects. I know it's common for lots of itching around the chest area after bypass surgery because the nerves knit together sending out signals. I've not heard of it being all over the body and I wonder if she is having a slight allergic reaction to some medication. Piriton can be purchased over the counter at any chemist.
There is an article in the BMJ "Persistent itching due to etherified starch plasma expander" BMJ 1997; 314 : 1466 (Published 17 May 1997)
Etherified (hydroxyethyl) starch is a plasma expander commonly used in the treatment of hypovolaemia due to surgery, trauma, sepsis, or burns. It is also used to prime cardiopulmonary bypass machines,1 as a sedimenting agent to increase yields of granulocytes during leucapheresis,2 and to improve the microcirculation and tissue oxygenation–for example, in the treatment of sudden deafness.3 4 5 Severe persistent pruritus after the use of this artificial colloid was first reported by Parker et al in 1982.2 Although 32% of patients who received etherified starch reported pruritus in a retrospective study,4 few reports of this complication have been published in English.
We report three cases of pruritus induced by etherified starch after heart surgery that were seen by dermatologists from our department over four months. These cases show the importance of considering this diagnosis in patients who develop pruritus after major surgery. "
The main clue to the cause of our patients' pruritus was its onset in the first few weeks or months after major surgery. The clinical suspicion was supported by confirmation that they had received etherified starch and by histopathological evidence of storage vacuoles containing etherified starch in the skin.
Etherified starch solutions Etherified starch solutions are heterogeneous, containing molecules with a wide range of molecular weights. The smaller molecules (<50 000 molecular weight) are rapidly excreted by the kidneys, whereas the larger molecules persist intravascularly until they are slowly hydrolysed or taken up by the mononuclear phagocyte system and other cells in various tissues.
The histopathological findings in our cases confirm the observations of others.4 5 6 7 The foamy macrophages are usually difficult to detect in routine paraffin sections unless specifically searched for under high power.5 The periodic acid-Schiff reagent, which stains some polysaccharides, may facilitate their detection by positive staining of their vacuoles,5 but the staining may be weak, as in our cases, or absent.6 7 The safest histological diagnosis is therefore based on detection of membrane bound vacuoles, predominantly in macrophages and endothelial cells, on electron microscopy.5 Jurecka et al have shown that the electron dense material around the margins of the vacuoles stains positively with polyclonal serum containing antibodies to etherified starch.5
The mechanism by which storage of etherified starch induces pruritus is not yet fully understood. It does not seem to be an allergic hypersensitivity reaction mediated by the immune system as there is usually little or no inflammatory cell infiltrate5 and the incidence of pruritus is dose related.4 Whether macrophages, endothelial cells, keratinocytes, Langerhans cells, or other cells in which the starch molecules are deposited5 release mediators that induce itching or whether there is a more direct effect on sensory nerve fibres is still uncertain. In our cases the number of mast cells was increased and mast cells were degranulated on electron microscopy, features that have not been seen in other studies.5 6 However, the resistance of the pruritus to antihistamines suggests that it is not simply mediated by histamine.
In a retrospective study Gall et al found pruritus in 32% of 266 patients who received etherified starch for otological indications4; these patients received a minimum total volume of 2500 ml. The incidence of pruritus was related to the total dose of etherified starch and to its concentration and average molecular weight. The pruritus typically begins one to three weeks after administration and usually lasts six weeks to six months,3 but it may last more than two years.5
The pruritus is generally refractory to treatment, including antihistamines,3 4 5 ultraviolet B phototherapy,6 and topical corticosteroids.7 Topical capsaicin, which depletes substance P from sensory neurones, has been reported as being effective in individual cases.6 However, it may be poorly tolerated, as in case 1, and would not be expected to alter the natural course of the pruritus.
As in our patients, the correct diagnosis may be considerably delayed7 or the diagnosis could be missed because of lack of awareness of etherified starch as a cause of pruritus and because most patients will no longer be receiving the plasma expander when they present with itching. In 1992, 14 cases of pruritus of unknown cause after cardiopulmonary bypass grafting were reported, the itching beginning one to six weeks after heart surgery and lasting from four to 24 months.8 Although the possibility that the pruritus was caused by etherified starch was not considered by the authors, in retrospect, the time course of the itching suggests this diagnosis. Etherified starch is often used to prime cardiopulmonary bypass machines and for postoperative volume replacement after grafting.1 Light microscopy of skin was reported as showing normal results, but if high resolution light microscopy after resin embedding and electron microscopy were not performed the characteristic vacuoles could easily have been missed on routine histology.
In conclusion, etherified starch induced pruritus should be considered in the differential diagnosis of severe generalised pruritus and a history taken for possible exposure to this agent, such as during major surgery.
Yes it can go on 2 years or even longer for the Pruritus to resolve. I couldn't find anything in American medical literature about Pruritus arising from cardiac bypass surgery and Etherified starch. I tried to get an answer from my Cardiologist about this and he has not yet answered. I have had persistent Pruritus or generalized itching all over my body since my bypass surgery in November. I was hoping that my cardiologist would try to help me out a little but his silence could be an indication that there really isn't anything he can do.
I thought I should update my previous post about Pruritus after cardiac bypass surgery. In my case Etherified Starch was not responsible for my intense Pruritus. My cardiologist put me on Lasix 40 mg twice daily and Klor Con M20 (one daily) in late October. My bypass surgery was in mid-November and my intense itching started after that. I was finished with the Coag Clinic back in late December and have had no further contact with that young female pharmacist.. In my opinion, she was not able to identify Klor Con M20 (potassium supplement) as the cause of all my itching and she knew all the medications I was on back then. Everywhere I went I complained about itching but no one bothered to try to figure out the cause. I did not know that I was experiencing a severe allergic reaction to a drug.
How did I find the culprit? I was reading about impaired or diseased kidneys and saw that Klor Con M20 (potassium) could be very bad for someone with weak or diseased kidneys. It is also not recommended to be used with Lisinopril 10 mg (an Ace inhibitor) and I am on that too. That is why I stopped taking Klor Con M20 4 days ago just to see what would happen. The next morning I could tell that my skin was no longer crawling and getting ready to erupt in full blown itching.
I am concerned about my potassium level dropping to a dangerously low level after discontinuing Klor Con M20 but still taking Lasix 40 mg twice daily. I have called my Cardiologist and I am still waiting on him to get back with me.
I am afraid that self-help is about a patient’s only line of defense, especially when things go awry. Don’t expect a doctor or his nurse to lose any sleep worrying about you.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.